Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abdominal pain and new hump
Sep 29, 2003

I have been on Combivir/Kaletra for 3 months now. My CD4 count was initially 23 and is now 67, and my Viral Load was 300,000 and is now 115. I also take Mepron, Zithromax, Wellbutrin, Protonix, Diflucan (for esophageal candidiasis), and Advair. I am concerned that the buffalo hump is so quick to appear, along with the distended lower abdomen. I am thinking Kaletra is the culprit. I am considering a switch to Sustiva but that has its own set of problems or the new PI Atazanavir. Any advice between the two? Is it unusual to have this fat redistribution so quickly or is just because I was diagnosed with such terrible numbers to start with? I would like to say thanks in advance for the wonderful work you do here. I know that the final decision is mine and my HIV Doc but this sight has made it easier to a much better informed patient. Keep up the good work. Scott

Response from Dr. Conway

Thanks for your kind comments about the site.

This is, indeed, quite fast for true lipodystrophy to appear. It usually does not make an appearance until the second year of therapy. This being said, it will occur more often (and perhaps more quickly) in older men with more advanced immune disease, so anything is possible.

I would simply put forward for discussion that the lower abdominal distension could be an acute side effect of your medications (perhaps the Kaletra) rather than true lipodystrophy. The buffalo hump is harder to explain.

In terms of switches in therapy, a number of possibilities present themselves, as there are good data to support the use of both nevirapine and efavirenz in this setting. Theoretically, atazanavir could also work in this setting, but there are no data yet to support its use as "switch" therapy. The studies are only now being done.



Previous
Reyataz Leopard Spot Rash!
Next
Med Nightmare

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement